Texas, 2021

Flash Flood in Texas, June 28, 2021

June 28, 2021 · NWS EPZ · 1 event in 1 county or zone

Deep monsoonal moisture moved into the region and combined with an upper level trough to produce training storms across the city of El Paso which resulted in one death.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Deep monsoonal moisture moved into the region and combined with an upper level trough to produce training storms across the city of El Paso which resulted in one death.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 28, 2:17 PM MST, 43 minutes earlier.

Area forecast discussion, Jun 28, 2:17 PM MST, 43 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
317 PM MDT Mon Jun 28 2021

.SYNOPSIS...
A moist air mass is parked over the area which has led to
plentiful rainfall causing flash flooding issues. Today and
tomorrow have the highest flash flooding potential. A flash flood
watch has been issued for today through Tuesday, spanning most of
the area with the exception of the Boot Heel region. An
additional 1 to 3 inches is expected to fall area wide with
isolated areas reaching up to 5 inches. Thunderstorm chances are
expected every day throughout the week. The risk of flash flooding
should taper off by Tuesday, but another round of decent rain
looks evident by the weekend. Temperatures should continue to run
below average.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Tuesday...
Moisture definitely in place across the CWA with dew points in the
50s to lower 60s.  Elongated positively tilted trough extends from
the MN/ND region southwest toward western NM.  This has been the
focus for showers and thunderstorms over the last day and will
continue to be the focus for the short term.  Several bands of
precipitation have moved through the area this morning with
additional development noted over southern Hudspeth county west into
northern Chihuahua and moving NNW.  The main threat is obviously
heavy rain and potential flash flooding as many areas have received
1-2 inches of rain already.  Not expecting much in the way of strong
thunderstorms with overcast skies over much of the CWA, except far
western zones where temperatures are approaching 80 degrees with
some sun breaking through. Best lift east of the trough axis and
kept high scattered to likely pops through the night east of the
Divide with isolated to scattered pops far west. For now will keep
the Flash Flood Watch going through 12Z Tue and let mid shift
monitor potential for extending it. Low temperatures should remain
in the lower to mid 60s for the lowlands with the moisture and
clouds in place.

For Tuesday, little change from today with upper low/trough not
moving much and moisture remaining in place with east to northeast
winds continuing. Guidance temps show large range with MAV for KELP
70 and MET 81.  All it will take is a couple hours of breaks in the
clouds to warm temperatures up, so went in between, but closer to
the MET.  Kept pops fairly high over the east with 60-70 pops and
tapered down toward 30 near the AZ border.  Again expect enough
clouds to limit amount of instability, so not expected any severe
storms, but a couple could pulse up and produce small hail and gusty
winds.

&&

.LONG TERM...
By Tuesday afternoon, the threat of flash flooding continues into
the night time hours. An upper-level low stays stationary over
the area until Wednesday afternoon until it gradually shifts
northward and exits the region while a ridge starts to build into
the CWA bringing more moisture into the region by Thursday. Humid
dewpoints ranging from low 50s into 60s will stick over the area
for much of the long-term period. A couple of models are hinting
at CAPE values reaching to 2000 J/kg, while the GFS keeps values
modest at around 800 J/kg for Wednesday afternoon. However, bulk
shear values are low with values ranging from 15-20 knots. This
set-up could lead to mostly unorganized convection with isolated
storms could potentially become pulse severe dropping small hail.

Throughout the week, storm chances continue and clouds stay
socked in. Temperatures will be in the mid 80s and will gradually
start to increase again by the weekend. The Fourth of July
weekend temperatures are expected to rise into the low 90s with
storm chances still looking likely with the moisture in place.
There is potential for some of the storms to produce heavy
rainfall with localized flooding along drainages and arroyos.

&&

.AVIATION...18Z TAF CYCLE
SHRA and TSRA will increase in coverage and intensity this
afternoon for TCS, LRU, and ELP. Thus periods of MVFR and IFR are
likely, especially during periods of heavier rain, which may last
much of the period through 03z. Confidence on timing is a bit
low, so expect revisions. Winds should favor NE or E direction
generally AOB 15 knots with occasional gusts over 20.
Thunderstorms could have higher gusts.

&&

.FIRE WEATHER...
Moisture has moved into the region and is here to stay for some
time. All areas could see additional rain over the next several
days, but best chances will remain along and east of the Continental
Divide. Locally heavy rain is possible and flash flooding is a
concern, especially around recent burn areas.  Temperatures will
remain well below normal for the next several days with relative
humidities remaining above 35 percent.  Temperatures will start to
warm closer to normal toward the end of the week, but there will
continue to be a daily chance for showers and thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 66  77  66  83 /  70  60  70  70
Sierra Blanca           61  77  60  77 /  70  60  60  60
Las Cruces              63  75  62  80 /  70  60  70  70
Alamogordo              60  73  59  81 /  60  60  60  70
Cloudcroft              44  57  44  58 /  90  80  70  80
Truth or Consequences   62  72  60  78 /  60  60  60  70
Silver City             58  74  57  74 /  50  50  70  80
Deming                  62  75  60  80 /  50  50  70  70
Lordsburg               63  82  62  80 /  30  30  60  60
West El Paso Metro      66  76  67  81 /  70  60  70  70
Dell City               62  77  61  82 /  80  50  70  60
Fort Hancock            65  80  64  85 /  70  50  70  60
Loma Linda              60  75  60  75 /  60  60  60  70
Fabens                  67  80  66  83 /  70  60  60  60
Santa Teresa            63  75  62  80 /  70  60  70  70
White Sands HQ          65  74  65  78 /  70  60  70  70
Jornada Range           62  73  61  77 /  70  60  70  70
Hatch                   63  75  61  80 /  70  60  70  70
Columbus                64  76  63  79 /  60  60  70  70
Orogrande               62  74  62  79 /  60  60  60  70
Mayhill                 50  61  50  67 /  90  90  70  80
Mescalero               48  63  47  68 /  80  70  70  80
Timberon                46  63  46  67 /  80  80  70  80
Winston                 49  67  49  71 /  60  60  70  80
Hillsboro               58  70  57  75 /  60  60  70  70
Spaceport               61  74  59  77 /  60  60  60  70
Lake Roberts            52  72  49  76 /  50  60  60  70
Hurley                  57  73  56  76 /  50  50  60  70
Cliff                   52  80  52  84 /  40  50  60  70
Mule Creek              57  78  57  79 /  50  40  50  70
Faywood                 60  72  53  74 /  50  50  70  70
Animas                  62  81  60  80 /  30  30  60  60
Hachita                 60  78  59  77 /  40  50  70  70
Antelope Wells          62  78  60  78 /  40  60  70  70
Cloverdale              60  79  59  76 /  20  40  60  70

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for NMZ401>403-407>417.

TX...Flash Flood Watch through late tonight for TXZ418>424.

&&

27-Laney/37-Slusher
Hazardous weather outlook, Jun 28, 10:25 AM MST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1125 AM MDT Mon Jun 28 2021

NMZ401>417-TXZ418>424-291730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1125 AM MDT Mon Jun 28 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect today and tonight. Moisture
remains plentiful which will result in several rounds of rain and
thunderstorms across the area through tonight. Additional rainfall
amounts of 1"-2" is possible with the heavier rain producers.
This will likely lead to flash flooding which could be life
threatening in spots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periods of heavy rain will again be possible Tuesday with
scattered showers and thunderstorms possible Wednesday through
Friday. Another cold front will replenish the moisture across the
area by next weekend with additional chances for heavy rain and
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be requested again today and tonight as
the potential for flash flooding remains moderately high.

Laney

The radar

The El Paso radar (KEPZ), 24 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
June 28, 3:00 PM MST to 5:00 PM MST
Where
El Paso County, 4.21 mi W of Biggs Afb to 1.42 mi ENE of Smeltertown
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
31.840, -106.451

The El Paso Police reported a large amount of mud and debris causing a road closure near Doniphan and Sunland Park Drive. The area around Paisano Drive and Executive had to be closed as well due to a large amount of water flooding the intersection. Water entered homes in parts of West El Paso as nearby drainage ponds overflowed. In addition, a 39 year old female died on the Thunderbird Trail after water rushed down the side of the mountain. By the end of the day, some locations of the city had received over 4 inches of rain in 36 hours.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, El Paso2021-06-2839FemaleOutside/Open AreasDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968961.